Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

March 5, 2017Humboldt County, California

NWS Eureka, CA issued this special weather statement at Mar 5, 2017, 10:48 PM PST for Humboldt County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2017, 10:48 PM PST (06:48 UTC)
Expired
Mar 5, 2017, 11:15 PM PST
In force
27 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 61 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 6.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

383 
WWUS86 KEKA 060648
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
1048 PM PST SUN MAR 5 2017

CAZ103-105-060715-
Northern Humboldt Coast-Northern Humboldt Interior-
1048 PM PST SUN MAR 5 2017

...A THUNDERSTORM WILL AFFECT NORTHEASTERN HUMBOLDT COUNTY...

At 1047 PM PST, a thunderstorm was located near McKinleyville, or 7 
miles northwest of Arcata, moving east at 25 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Arcata, Hoopa, Willow Creek, Trinidad, Westhaven-Moonstone,
Weitchpec, McKinleyville, Arcata Arpt and Fieldbrook.

LAT...LON 4101 12426 4129 12372 4106 12354 4081 12423
      4090 12430
TIME...MOT...LOC 0647Z 248DEG 21KT 4092 12421 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Mar 5, 2:38 PM PST, 8 hours 10 minutes earlier.

Area forecast discussion, Mar 5, 2:38 PM PST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
238 PM PST Sun Mar 5 2017

.SYNOPSIS...A cold upper disturbance will exit east away from the
region tonight through Monday, but will be followed by additional
wet weather systems Tuesday through Saturday.

&&

.DISCUSSION...An upper trough, with 500 mb temperature around -36
C, will gradually move east away from the region tonight through
Monday. This will cause lapse rates and upward vertical motion to
weaken with time. Thus, expect shower intensity to slowly
diminish, brining an end to the thunderstorm and accumulating hail
threat. However, cold air aloft will be sufficient for
accumulating snowfall above 1000-2000 feet...thus maintained the
winter storm warning and winter weather advisory through late
Monday morning.

After Monday...quasi-zonal flow is forecast to persist through
late week. This will maintain moist onshore flow, with
precipitation chances being augmented by the passage of individual
small-scale waves. One wave is forecast to reach NWRN CA during
Tuesday, a second during Thursday, and a third on Saturday.

&&

.AVIATION...A cold, unstable air mass produced showers, hail and
gusty winds across Northwest California today...especially at CEC,
ACV and most of the coastal locations. Visible Satellite Imagery
at 1:40 pm still showed plenty of unstable showers persisting over
the North Coast's inner/outer waters. The continual stream of
convective activity has been somewhat enhanced by a couple of
upper level disturbances moving through the region. Frequent MVFR
conditions have also been widespread today...resulting in some
possible flight hazards and restrictions. Guidance indicates
conditions to continue overnight and Monday, although showers may
start to diminish a little by Monday afternoon.

&&

.MARINE...Low pressure over the northeastern Pacific is forecast
to move inland and dissipate tonight. This will aid in a slight
weakening of northwesterly winds, though occasional gusts from
20-30 kt remain probable during the next 24 hours. In addition,
steep seas from 10-13 feet will persist through Monday. Thus,
ongoing small craft advisory has been extended until Monday
evening. A second surface low is forecast to move east across the
NERN Pacific late Monday night through Tuesday afternoon. This
will aid in a possible period of gale force southerlies. Winds
will then weaken significantly by Wednesday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 10 AM PST Monday for CAZ102-104>108-
     110-111.

     Winter Weather Advisory until 10 AM PST Monday for CAZ112-113.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     10 PM PST Monday for PZZ450-455-470- 475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Mar 5, 6:55 PM PST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
655 PM PST Sun Mar 5 2017

CAZ101-103-070300-
Coastal Del Norte-Northern Humboldt Coast-
655 PM PST Sun Mar 5 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

Small hail is possible this evening, with the threat diminishing
greatly overnight.

Occasional bursts of snow will also be possible to as low as 500 to
1000 feet this evening and overnight, but is not likely to
accumulate at these elevations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-104>108-070300-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
655 PM PST Sun Mar 5 2017

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

Several inches of snow can be expected at elevations above 1500 feet
tonight. Snow will be highly variable and periodic as waves of
showers move in and out of the region. Snowfall accumulations of 2 to
6 inches are expected for elevations from 2000 to 5000 feet, while 7
to 10 inches are expected above 5000 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers will continue through late Monday, with gradually rising
snow levels and diminishing coverage through the day and overnight.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ110-111-070300-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
655 PM PST Sun Mar 5 2017

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

Light to moderate snow can be expected at elevations above 1000 feet
tonight. Snow will be highly variable and periodic as waves of
showers move in and out of the region. Snowfall accumulations of 2 to
5 inches are expected for elevations above 1000 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers will continue through late Monday, with gradually rising
snow levels and diminishing coverage through the day and overnight.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ112-113-070300-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
655 PM PST Sun Mar 5 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

Small hail is possible this evening. Hail accumulating on roadways
may result in potentially hazardous driving conditions.

In addition, bursts of snow can be expected at elevations primarily
above 1500 feet tonight, with 2 to 5 inches of storm total
accumulation possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Light snow can be expected through at least early Monday, with
rising snow levels and diminishing shower coverage and intensity
during the remainder of the day.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ109-070300-
Mendocino Coast-
655 PM PST Sun Mar 5 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

Small hail is possible this evening. Hail accumulating on roadways
may result in potentially hazardous driving conditions.

In addition, bursts of snow can be expected at elevations primarily
above 1500 feet tonight, with light accumulations possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Light snow can be expected through at least early Monday, with
rising snow levels and diminishing shower coverage and intensity
occurring during the remainder of the day.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Local storm report, Mar 5, 9:18 PM PST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
918 PM PST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             1 N LOLETA              40.64N 124.22W
03/05/2017  M0.75 INCH       HUMBOLDT           CA   PUBLIC

            PICTURE RECEIVED FROM TWITTER OF SEVERAL
            PENNY SIZED HAILSTONES NEAR LOLETA. .

&&

WI
Local storm report, Mar 5, 9:23 PM PST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
923 PM PST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             1 N LOLETA              40.64N 124.22W
03/05/2017  M0.50 INCH       HUMBOLDT           CA   PUBLIC

            PICTURE RECEIVED FROM TWITTER OF SEVERAL
            HALF INCH HAILSTONES NEAR LOLETA. HAIL
            COVERED THE GROUND .

&&

WI
Local storm report, Mar 5, 9:41 PM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
941 PM PST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     SNOW             3 SE KNEELAND           40.72N 123.94W
03/05/2017  E6.0 INCH        HUMBOLDT           CA   PUBLIC

            FACEBOOK POST FROM KNEELAND AT AN ELEVATION
            OF 2200 FEET HAS 6" ON THE GROUND WITH SNOW
            STILL FALLING, LOCATION ESTIMATED.

&&

WI
Local storm report, Mar 5, 9:49 PM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
949 PM PST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     SNOW             3 NNW DENNY             40.99N 123.40W
03/05/2017  M19.0 INCH       TRINITY            CA   PUBLIC

            REPORT FROM FACEBOOK OF 19 INCHES AT AN
            ELEVATION OF 3000 FEET, WITH SNOW STILL
            FALLING. LOCATION ESTIMATED.

&&

WI
Local storm report, Mar 5, 10:17 PM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
1017 PM PST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             2 SSW RUTH              40.25N 123.41W
03/05/2017  M6.0 INCH        TRINITY            CA   TRAINED SPOTTER

            10AM-10PM SNOWFALL TOTAL OF 6 INCHES AT 3000
            FEET ELEVATION. .

&&

WI
Special weather statement, Mar 5, 10:48 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
1048 PM PST SUN MAR 5 2017

CAZ103-105-060715-
Northern Humboldt Coast-Northern Humboldt Interior-
1048 PM PST SUN MAR 5 2017

...A THUNDERSTORM WILL AFFECT NORTHEASTERN HUMBOLDT COUNTY...

At 1047 PM PST, a thunderstorm was located near McKinleyville, or 7
miles northwest of Arcata, moving east at 25 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Arcata, Hoopa, Willow Creek, Trinidad, Westhaven-Moonstone,
Weitchpec, McKinleyville, Arcata Arpt and Fieldbrook.

LAT...LON 4101 12426 4129 12372 4106 12354 4081 12423
      4090 12430
TIME...MOT...LOC 0647Z 248DEG 21KT 4092 12421

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:52 PM PSTSpecial Weather StatementEKAHumboldt23 min
Mar 5, 9:07 PM PSTSpecial Weather StatementEKAHumboldt53 min
Mar 5, 11:06 PM PSTSpecial Weather StatementEKA24 min
Mar 5, 11:15 PM PSTSpecial Weather StatementEKADel Norte30 min
Mar 5, 11:29 PM PSTSpecial Weather StatementEKAHumboldt31 min
Mar 6, 2:56 AM PSTGale WatchEKA24 hr
Mar 6, 2:35 PM PSTGale WarningEKA30 hr
Mar 6, 2:35 PM PSTSmall Craft AdvisoryEKA36 hr

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.